View Full Version : How long on meds before changing?


sluggish
11-30-16, 03:49 PM
Hi all,
I've tried a couple different meds for adhd, but I'm wondering how long I should give a new med/dose before changing?
Thanks

namazu
11-30-16, 07:02 PM
Depends on the medication (stimulant, non-stimulant?), the dose (where did you start, and how high a dose have you tried?), and the efffects (nothing, or intolerable side effects?).

In general, the advice with stimulants (and most other meds) is to start with a low dose, and titrate (adjust dose) upward from there, with medical supervision. The reasons for starting at a low dose and adjusting upward gradually are to help prevent side effects and to avoid overshooting the optimal dose.

With stimulants, once an effective dose has been reached, the therapeutic effects on ADHD symptoms should be almost immediately apparent.

However, assuming you're not having side effects, it's often a good idea to observe for a week or three. This can help give you a bigger-picture sense of how the medication affects you (good and bad), because on any given day, you might have a cold, or be tired, or not have to do much that's challenging, or be doing something exciting, or whatever -- a week or more will likely give you a more representative sample of days.

Also, while the direct effects on ADHD symptoms (like impulsivity, restlessness, and distractibility) may be immediately apparent, some of the more subtle side-effects of improvement in those areas -- like improved ability to keep your space organized, or to successfully carry out longer-term tasks -- may be more readily seen over a slightly longer time period.

With non-stimulant medications, such as atomoxetine (Strattera) or antidepressants, it can take up to several weeks at a given dose for the full effects of the medication to be felt.

C15H25N3O
11-30-16, 08:11 PM
Depends on the med and depends on your med experience and depends on your prescribed dosage.

Dang, namazu was faster. Thats what happens when I open some threads but do something else. :faint: